Alert archive / West Virginia / Flash Flood Warnings in 2007

Flash Flood Warning 12, NWS Pittsburgh, PA

July 15, 2007Monongalia County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jul 15, 2007, 7:56 PM EDT for Monongalia County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2007, 7:56 PM EDT (23:56 UTC)
Expired
Jul 15, 2007, 11:00 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text
Flood severity
None

County Monongalia County, WV

The radar

The Pittsburgh radar (KPBZ), 101 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2007-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2007-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 152357
FFWPBZ
WVC061-160300-
/X.NEW.KPBZ.FF.W.0012.070715T2356Z-070716T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
756 PM EDT SUN JUL 15 2007

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONONGALIA COUNTY IN NORTHERN WEST VIRGINIA...

* UNTIL 1100 PM EDT

* AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM
  WADESTOWN TO 6 MILES SOUTH OF MCCURDYVILLE...OR ALONG A LINE
  EXTENDING FROM ROUND BOTTOM TO FARMINGTON...MOVING EAST AT 30 MPH.

THIS LINE OF SHOWERS AND STORMS WILL MOVE OVER AREAS WHICH ALREADY 
HAS RECEIVED ONE TO TWO INCHES OF RAINFALL.

EXCESSIVE RUNOFF FROM ADDITIONAL RAINFALL WILL CAUSE FLOODING OF 
SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. 
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF 
CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 3972 7977 3969 7977 3959 7982 3949 7991
      3946 7997 3962 8017 3962 8036 3966 8041
      3968 8039 3971 8041

$$

15
2 follow-up statements
000 
WGUS71 KPBZ 160039
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
833 PM EDT SUN JUL 15 2007

WVC061-160300-
/X.CON.KPBZ.FF.W.0012.000000T0000Z-070716T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONONGALIA WV-
833 PM EDT SUN JUL 15 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
MONONGALIA COUNTY...

AT 830 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT HEAVY RAINFALL WAS EXITING THE COUNTY.  HOWEVER...RUNOFF FROM 
AN ESTIMATED INCH AND A HALF TO TWO INCHES OF RAINFALL WILL CONTINUE 
FOR A COUPLE MORE HOURS.

BASINS WITH THE MAIN THREAT OF FLOODING INCLUDE JAKES RUN AND DAYS 
RUN NEAR MOORESVILLE...INDIAN CAMP RUN TO THE SOUTH OF 
BLACKSVILLE...AND AREAS IN AND IMMEDIATELY WEST OF MORGANTOWN.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE 
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF 
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3972 7977 3969 7977 3959 7982 3949 7991
      3946 7997 3962 8017 3962 8036 3966 8041
      3968 8039 3971 8041

$$

15
000 
WGUS71 KPBZ 160127
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
926 PM EDT SUN JUL 15 2007

WVC061-160136-
/X.CAN.KPBZ.FF.W.0012.000000T0000Z-070716T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONONGALIA WV-
926 PM EDT SUN JUL 15 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MONONGALIA
COUNTY...

NO MAJOR AREAS OF FLOODING HAVE BEEN REPORTED...HENCE THE FLASH 
FLOOD WARNING FOR MONONGALIA COUNTY IS CANCELLED.


LAT...LON 3972 7977 3969 7977 3959 7982 3949 7991
      3946 7997 3962 8017 3962 8036 3966 8041
      3968 8039 3971 8041

$$


15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 1:39 PM EDT, 6 hours 17 minutes earlier.

Area forecast discussion, Jul 15, 1:39 PM EDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
139 PM EDT SUN JUL 15 2007

.SYNOPSIS...
A COLD FRONT WILL STALL AND WEAKEN ACROSS NORTHERN WEST VIRGINIA
THROUGH THE MIDDLE OF THE WEEK. EXPECT WARMER AND MORE HUMID
CONDITIONS...ALONG WITH DAILY CHANCES OF SHOWERS AND
THUNDERSTORMS.

&&

.NEAR TERM /THROUGH MONDAY/...

SURFACE BOUNDARY CURRENTLY CROSSING THE FORECAST WILL DROP SOUTH
TONIGHT...WITH SCATTERED SHWRS/TSTMS. WITH SOME DEEP LAYER
SHEAR...ESPECIALLY SOUTH AND EAST OF PITTSBURGH...WILL INCLUDE
SEVERE WORDING FOR LATE THIS AFTN/EVENING. WITH THE BOUNDARY
FURTHER SOUTH MONDAY...LESSER CHANCES OF PRECIPITATION WILL
OCCUR MONDAY FROM PITTSBURGH NORTHWARD. TEMPERATURES FORECAST
CLOSE TO CURRENT TREND.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
AN IMPULSE WILL APPROACH THE AREA FROM THE NORTHWEST MONDAY
EVENING...CROSSING THE AREA LATE MONDAY NIGHT/TUESDAY. NAM/GFS
IN SOME DISAGREEMENT WITH STRENGTH AND TIMING...SO WILL A
INCREASING TREND FOR POPS...WITH CHANCE AREA WIDE AFTER MIDNIGHT
MONDAY NIGHT THROUGH TUESDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
RIDGING ACROSS THE FRONT RANGE OF THE ROCKIES...AND TROUGHING
ACROSS THE EASTERN THIRD OF THE US WILL PERSIST THROUGH THE
PERIOD. WAVES WILL CONTINUE TO PERIODICALLY ROTATE AROUND THE
UPPER TROUGH ACROSS THE UPPER OHIO VALLEY THROUGH AT LEAST
LATE WEEK. THE LATEST GFS RUN HAS THIS PATTERN CONTINUING
THROUGH NEXT WEEKEND. WILL KEEP A GENERAL UNSETTLED PATTERN
THROUGH FRIDAY...KEEPING A DRYING TREND FOR NEXT WEEKEND FOR
NOW. TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY ABOVE NORMAL.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
SURFACE COOL BOUNDARY STRETCHING NORTHEAST TO SOUTHWEST ACROSS THE
CENTRAL PART OF THE FORECAST AREA WILL CONTINUE TO PUSH SOUTH THIS
EVENING. AHEAD OF THIS BOUNDARY THE AIRMASS HAS DESTABILIZED
ALLOWING SHOWERS AND STORMS TO DEVELOP. THEREFORE MVFR CONDITIONS
ARE POSSIBLE THIS AFTERNOON AND EVENING IN AND NEAR THESE STORMS.
ANOTHER PERIOD OF MVFR CONDITIONS IS EXPECTED LATE TONIGHT IN AREAS
OF FOG. A GENERAL PERIOD OF UNSETTLED WEATHER IS EXPECTED FOR MONDAY
THROUGH THURSDAY...WITH CHANCES FOR STORMS ON ANY GIVEN DAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

31/30
Hazardous weather outlook, Jul 15, 8:44 AM EDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
844 AM EDT SUN JUL 15 2007

MDZ001-OHZ049-050-057>059-068-069-PAZ014-020>023-029>032-WVZ001>004-
012-021>023-041-161000-
GARRETT-HARRISON-JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-
MONROE-BUTLER-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-
WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-
MARION-MONONGALIA-PRESTON-TUCKER-
844 AM EDT SUN JUL 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS
AFTERNOON AND EVENING. THE PRIMARY SEVERE WEATHER THREATS
WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

OHZ039>041-048-PAZ007>009-013-015-016-161000-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-MERCER-VENANGO-FOREST-
LAWRENCE-CLARION-JEFFERSON PA-
844 AM EDT SUN JUL 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 15, 4:19 PM EDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
419 PM EDT SUN JUL 15 2007

PAZ031-032-WVZ004-152100-
FAYETTE PA-GREENE PA-MARSHALL WV-
419 PM EDT SUN JUL 15 2007

...THUNDERSTORMS MOVING THROUGH MARSHALL...GREENE...AND FAYETTE
COUNTIES...

AT 419 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
SHERRARD TO JUST SOUTHWEST OF MARIANNA...MOVING SOUTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CARMICHAELS...MASONTOWN...NEMACOLIN...ROGERSVILLE...SWARTS...
  WALTERSBURG...WAYNESBURG...LIPPINCOTT...MORRISVILLE.

THESE STORMS MAY PRODUCE SMALL HAIL, FREQUENT LIGHTNING, AND WIND
GUSTS TO 40 MPH.  WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.
Special weather statement, Jul 15, 4:30 PM EDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
430 PM EDT SUN JUL 15 2007

WVZ041-152115-
TUCKER WV-
430 PM EDT SUN JUL 15 2007

...THUNDERSTORMS MOVING THROUGH TUCKER COUNTY...

AT 430 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 8 MILES WEST OF SAINT GEORGE...MOVING
EAST AT 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BLACKWATER FALLS...CANAAN VALLEY STATE PARK...DAVISVILLE...
  GATZMER...HAMBLETON...HENDRICKS...PARSONS...SAINT GEORGE AND
  THOMAS.

SMALL HAIL, FREQUENT LIGHTNING, AND WIND GUSTS TO 40 MPH ARE
POSSIBLE.  WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 15, 5:47 PM EDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
547 PM EDT SUN JUL 15 2007

PAZ031-152245-
GREENE PA-
547 PM EDT SUN JUL 15 2007

...THUNDERSTORMS WITH HEAVY RAIN OVER GREENE COUNTY...

AT 547 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ABOUT 3 MILES SOUTHEAST OF
WAYNESBURG...MOVING EAST AT 30 MPH.

VERY HEAVY RAIN HAS FALLEN IN THE ROGERSVILLE AND EAST VIEW AREA OF
GREENE COUNTY.  THIS INCLUDES SOUTH FORK CREEK ALONG ROUTES 21 AND
18.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
Local storm report, Jul 15, 6:05 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
605 PM EDT SUN JUL 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     5 SW WAYNESBURG         39.85N 80.25W
07/15/2007                   GREENE             PA   EMERGENCY MNGR

            TREES DOWN ALONG OAK FOREST ROAD.

&&

PARRISH
Special weather statement, Jul 15, 6:51 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
651 PM EDT SUN JUL 15 2007

WVZ023-152330-
PRESTON WV-
651 PM EDT SUN JUL 15 2007

...THUNDERSTORMS MOVING THROUGH PRESTON COUNTY...

AT 650 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A CLUSTER OF STRONG THUNDERSTORMS JUST SOUTHWEST OF LAUREL
RUN...MOVING EAST SOUTHEAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BRUCETON MILLS...CRANESVILLE...HAZELTON...KINGWOOD...LAUREL
  RUN...MASONTOWN...TERRA ALTA AND BULL RUN.

HEAVY DOWNPOURS MAY CAUSE FLOODING IN LOW SPOTS AND WHERE DRAINAGE
IS POOR.  WATER MAY POND ON ROADS.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 15, 7:33 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
733 PM EDT SUN JUL 15 2007

WVZ022-160030-
MONONGALIA WV-
733 PM EDT SUN JUL 15 2007

...THUNDERSTORMS WITH HEAVY RAIN CONTINUE OVER MONONGALIA COUNTY...

AT 732 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
CONTINUE TO SHOW STRONG THUNDERSTORMS OVER THE CENTRAL PART OF
MONONGALIA COUNTY...MOVING EAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
STAR CITY...CASSVILLE...DAYBROOK...MOORESVILLE...MCCURDYVILLE...
MORGANTOWN AND WESTOVER.

CREEKS MOST AFFECTED INCLUDE JAKES RUN, INDIAN CAMP RUN, AND DAYS
RUN.  THIS INCLUDES ROUTE 218.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:11 PM EDTSevere Thunderstorm WarningPBZMonongalia49 min

Nearby

Flash Flood Warnings in West Virginia, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.